Departments: Asked + Answered
Send your questions to: HeartInsight@wolterskluwer.com (please include “Ask The Experts” in the subject line) or write to HEART INSIGHT at: 333 Seventh Avenue, 19th Floor, New York, NY 10001.
THIS INFORMATION IS PROVIDED AS AN EDUCATIONAL RESOURCE, AND IS NOT MEANT TO SUBSTITUTE FOR MEDICAL CONSULTATION OR CARE. ALL QUESTIONS ARE SUBJECT TO BE EDITED FOR CLARITY. NEITHER THE AMERICAN HEART ASSOCIATION NOR THE PUBLISHER GUARANTEES THAT EVERY QUESTION WILL BE PUBLISHED AND ANSWERED.
High Blood Pressure
Q My blood pressure is always high when I get up and drops during the day. My doctor has tried switching my medications, but it hasn't helped. I am worried, because my mother and two sisters had fatal strokes.
A Brain changes associated with stroke are more common in people whose blood pressure spikes in the early morning — and most strokes (and heart attacks) do occur in the morning. But doctors don't understand why some people have higher blood pressure in the morning than at other times during the day, or how to manage such blood pressure fluctuations. The one study that examined aggressive management of blood pressure in the morning found no benefit of such targeted treatment compared to standard therapy. In your case, 24-hour ambulatory blood pressure monitoring will allow your doctor to determine your daytime and nighttime averages and perhaps adjust the timing of your medication. If you take your blood pressure medication at night, you may be able to blunt the early morning surge somewhat.
Alan Weder, M.D.
Professor, Dep't of Internal Medicine, University of Michigan, Ann Arbor
Q Can Fosamax® cause Mobitz I heart block or Wenckebach's AV block? And is a pacemaker the only option to treat this heart aliment?
A Fosamax (alendronate), used to prevent and treat osteoporosis, is not associated with Mobitz I heart block (also known as Wenckebach AV block) — a condition in which the electrical impulses passing through the atrioventricular (AV) node (a relay station) from the atria (upper chambers) to the ventricles (lower chambers) are slowed. These AV blocks are often caused by damage to the node from a lack of oxygenated blood during a heart attack, or may be side effects of beta blockers, calcium channel blockers and digoxin. Typically there are no obvious symptoms, but someone whose heart rate slows excessively due to an AV block may experience light-headedness, dizziness or fainting spells. If symptoms do not improve after the doctor adjusts dosages of possibly offending medications, a pacemaker may be needed.
N. A. Mark Estes III, M.D., F.A.H.A., F.A.C.C.
Director, Tufts Cardiac Arrhythmia Center, Tufts Medical Center, Boston, MA
Q I have a mechanical heart valve. Do I need to take any precautions when I go through airport security?
A The mechanical valves being used today are made of pyrolytic carbon and contain little or no metal. Unless you also have a pacemaker or defibrillator, you need not worry about setting off any alarms when you pass through an airport metal detector. Nor will airport security systems cause your mechanical valve to malfunction. If you have a cardiac pacemaker and/or a defibrillator, carry a patient identification implant card and a doctor's note when traveling so airport security staff can pat you down instead of using a wand or asking you to walk through the metal detector.
Hartzell V. Schaff, M.D., F.A.H.A.
Division Chair, Cardiovascular Surgery, Mayo Clinic, Rochester, MN
© 2008 American Heart Association, Inc.